Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 2, NWS Caribou, ME

May 27, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 27, 2020, 11:46 AM EDT for Hancock County, Washington County, Maine. It took effect at May 27, 2020, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2020, 11:46 AM EDT (15:46 UTC)
In effect from
May 27, 2020, 12:00 PM EDT
Expired
May 27, 2020, 8:00 PM EDT
In force
8 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 3.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WHUS41 KCAR 271546
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1146 AM EDT Wed May 27 2020

MEZ029-030-280000-
/O.NEW.KCAR.BH.S.0002.200527T1600Z-200528T0000Z/
Coastal Hancock-Coastal Washington-
1146 AM EDT Wed May 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the upper 60s to near 70 may cause people to underestimate the 
  dangers of the cold water temperatures which are currently only 
  in the middle 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or kayaks should plan
  accordingly and use extreme caution to avoid this threat. 
  Paddle smart from the start and always wear your life jacket! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
1 follow-up statement
211 
WHUS41 KCAR 272358
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
758 PM EDT Wed May 27 2020

MEZ029-030-280100-
/O.EXP.KCAR.BH.S.0002.000000T0000Z-200528T0000Z/
Coastal Hancock-Coastal Washington-
758 PM EDT Wed May 27 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The beach hazards statement will expire at 8 pm this evening.

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 27, 10:07 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 10:07 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1007 AM EDT Wed May 27 2020

.SYNOPSIS...
High pressure remains centered well south of Nova Scotia through
Thursday night, meanwhile, various bits of upper level energy
impact the area during this time frame. A cold front approaches
from the west Friday, then slowly crosses northern and eastern
Maine from Friday night into Saturday evening. Canadian high
pressure then builds in through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1005 am update...
Quick update to be a little more optimistic with sky cvr for the
next hr or two acrs central areas. Cumulus is beginning to dvlp
over the higher terrain with clouds still affecting far nrn
zones as H5 s/wv mvs east into Canada. Locally dense fog has
eroded along the coast this mrng with temps still rmng cool over
Downeast due to onshore flow. Temps north of the Bangor region
hv already risen into the 70s this mrng with dwpts pooling in
the mid-60s. Given cu field already beginning to dvlp thinking
threat for strong to possibly svr storms is looking more and
more likely. CAPEs on the order of 1000-2000 J/kg are still
fcst to dvlp this aftn acrs the north with 0-6km bulk shear
values appchg 30kts. PW values increase to nr 1.75 inches as
moisture increases and wl continue mention of locally hvy
rainfall. No significant chgs needed with this update.

Previous discussion...
Once the 700 hPa shortwave exits by early evening, the
subtropical ridge will reassert itself, so expect tonight to be
mainly dry (outside of any early showers/thunderstorms north).
The question then becomes does fog reestablish itself tonight
across coastal Downeast Maine. For now went mainly with patchy
fog there, but with the flow becoming closer to parallel vice
perpendicular to the coast, might not have enough oceanic flow
to support fog overland tonight.

Outside of the areas of concern, expect cloud cover/fog to
dissipate by mid morning under the sub-tropical ridge, similar
to yesterday. Would expect most areas to have minimal cloud
cover until convection develops this afternoon, then cirrus from
that should increase cloud cover, especially over northern areas
this afternoon. Once the convection dies down by early evening,
would expect cloud cover to diminish. Given less of an onshore
component to the flow, have less certainty in how much, if any
marine stratus pushes inland from the coast tonight.

Highs today should be mainly in the mid-upper 80s, except mid
60s to around 80 from the immediate coast up to around
Ellsworth/Woodland. This around 20 degree above normal from
Millinocket on N and 10-15 degrees above normal elsewhere away
from the immediate coast. Lows tonight should range from around
60 to the upper 60s across the North and mainly in the 50s
elsewhere (coolest near the immediate coast). This is 20-25
degrees above normal across the North (also very close to normal
highs in this area) and 10-15 degrees above normal elsewhere
away from the immediate coast.

Highs today could approach record levels from Millinocket on
north as well as threaten the 24-hour maximum low temperature
record as well for today. Refer to the climate section of the
AFD for details.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Another disturbance to cut into the upper ridge on Thursday
w/some showers and possible tstms mainly across northern and
western areas. Some weak vorticity advection is noted in the
upper flow to aid in some forcing. It will be a hot and humid
day w/daytime temps reaching well into the 80s away from the
coast. Some spots n of Bangor could hit 90F. Dewpoints are
forecast to be in the mid 60s. Sunshine and this humid airmass
will allow for things to quickly destabilize. MU CAPE values are
forecast to hit 1500-2000 joules across the north and west
w/LIs reaching -5 to -7. So tstm potential is there. Question
is how strong. Shear is weak(<20 kts) and lapse rates, steepest
in the morning, weaken in the afternoon, limiting substantial
tstm growth. The NAM is very aggressive w/its instability while
the GFS is weaker. Deep moisture is also lacking. NAM looks
overdone attm and therefore decided to stay w/the daycres's
thinking of 20-30% for tstms for portions of northern Maine into
Northern Penobscot and Piscataquis Counties. Further s, marine
layer in place will squelch things. Activity is expected to
diminish after sunset w/the loss of diurnal effects. Fog
expected develop during the night w/the most dense areas being
across the Bangor and Downeast region. A muggy night w/temps in
the 60s, except for the coast as readings are expected to be in
the 50s w/the onshore wind. A warm front is shown by the latest
suite of model guidance to lift up across the region later
Thursday night into early Friday. Some showers will accompany
the warm front along w/some drizzle across the Downeast.

Friday will see some showers and drizzle in the morning and then a
break as the warm front lifts to the north. A strong cold front will
apch Quebec during the day on Friday. Ahead of the front temps will
warm into the 80s w/the help of some sun. A pre-frontal trof ahead
of the cold front looks like it will move into the region during the
afternoon. The airmass will destabilize quickly w/tstms possible.
CAPE of 1500+ joules along w/LIs down to -5 to -7 should be enough
to get tstm development. PWs are forecast to be around 1.5". The
best chance for organized convection will be across the NW areas
down across portions of the Maine Central Highlands. There is better
shear noted on the NAM and GFS soundings w/bulk shear values of
30 kts. The NAM continues to be the aggressive solution
w/potential strong to severe storms. Attm, decided to stay away
from any enhanced wording as deep moisture appears to be
limited and lapse rates drop back. The daycrew can assess this
further today w/the updated guidance.

The front looks like it is going to be a slow mover as it apchs
western Maine Friday night w/tstms in the evening. The
convection is expected to weaken during the night. However, a
strong llvl jet of 35-40 kts at 925-850 mbs is expected to move
newd ahead of the front w/a round of rain moving across western
areas in the evening and then across northern areas overnight.
Sounding data shows PWs of 1.5", a warm cloud layer around 11K
ft and that llvl jet to aid in the potential for heavy rainfall
for northern areas down into the Maine Central Highlands.
Further s, stable layer to keep any convection at bay w/fog
around. This will change however by Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The cold front will slowly move across the state on Saturday
w/clearing across the western areas by late morning. Showers and
possible tstms further east along the front into the afternoon.
There were some concerns earlier on about a round of organized
convection for the Bangor and Downeast region Saturday afternoon
w/the arrival of the cold front. Attm, convective parameters
look to be weak in this region as that the stable, marine layer
has been in place. So, given all this, decided to stay w/the
daycrew's assessment of going w/slight chance for thunder. It
will be turning cooler w/daytime temps back in the 70s. The
activity will finally clear the coast Saturday evening as the
upper trof moves to push the front further to the se. Colder
temps to arrive Saturday night w/overnight lows in the low to
mid 40s n and w, while lower 50s central and downeast areas.
Cooler weather will continue for Sunday right into early next
week. The upper trof moving across the region could deliver a
round of showers for Sunday. Temps will be well below normal.
There is even a risk of frost Sunday night and again Monday
night.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Likely VFR through the TAF period KFVE/KCAR/KPQI/KHUL
except for a low chance of a brief period of MVFR in any
convection late this afternoon/early this evening.

There is the potential for locally heavy downpours, gusty winds
and small hail with any stronger storms this afternoon/early
this evening from around KMLT on north.

At KBHB/KBGR conditions should improve to VFR by 13-14Z and
remain so through this evening. There is the possibility that
MVFR or IFR conditions redevlop overnight, with the best chance
at KBHB.

Light and variable winds early this morning will become S-SSW
at less than 10kt by around midday. All but KBHB should see
winds become light and variable again tonight.

SHORT TERM:
Thu into Thu night: VFR with possibly MVFR restrictions in
possible w/a tsra over northern sites. BGR likely to see IFR in
the morning before improving to VFR after daybreak. BHB may see
IFR thru the day. SW 5-10kts gusting to 15kts. IFR continues for
KBHB and KBHB in fog and low clouds and possibly LIFR. The
northern terminals could drop to MVFR and possibly IFR after
midnight, especially for KHUL. SW 5kts.

Fri-Fri night: MVFR/IFR possible in -tsra on Friday across the
north with IFR at BGR and BHB in fog. SW 5-15kts gusting to
near 20kts Fri afternoon. IFR/LIFR Fri night across all areas
w/rain especially across the northern terminals. S winds 10-15
kt.

Sat-Sat night: Rain and possibly a tstm across KBGR on Sat.
Conditions improve back across the northern terminals to VFR by
the afternoon. IFR/LIFR for KBGR and KBHB into the afternoon
w/improvement Saturday evening as the front clears the coast.
SSW winds 5-10 kt becoming W 10 kts by Sat afternoon. Winds will
veer to the NW Sat night at 10 kts.

Sun: Unsettled w/possible MVFR cigs especially across the
northern terminals. NW winds 10-15 kts.

&&

.MARINE...
NEAR TERM: Gusts on the waters should be around 20 kt through
tonight, with a few gusts to around 25 kt possible tonight on
the coastal ocean waters. Seas should remain below SCA levels
through tonight.

SHORT TERM: Thu into Thu night will see S winds increasing to
15-20 kts w/gusts to 25 kt over the outer zones. Fog will limit
vsby to 1 NM or less. Seas will gradually build to 5-6 ft.

Fri into Fri night...SSW winds 15-20 kts w/gusts to 25 kt over
the outer zones. Seas will continue to build to around 8 ft by
Fri night. Fog will hamper navigation w/vsby of 1 NM or less.

Sat into Sun...SW wind 15 kt w/gusts 20-25 kt on Sat w/seas 5-6
ft. Showers and possible tstms. Winds will shift to the WNW Sat
night at speeds of 10-15 kts. Seas will start dropping back to
around 5 ft. For Sun, NW wind 10 kt and seas 3-4 ft.

&&

.CLIMATE...
A high temperature of 88F was observed in Caribou, Maine this
afternoon. This tied the record high, last set in 1950.

Near record high temperatures possible Wednesday and Thursday.
Record high minimum temperatures also possible Wednesday.

Wednesday, 5/27:

Record high 24-hour minimum temperature:

Location........Record/Year.........Forecast
Frenchville.........59/2015............62...
Caribou.............61/2015............63...
Houlton.............58/2015............60...
Millinocket.........61/1959............59...
Bangor..............60/1981............56...

Record High Temperature

Location........Record/Year.........Forecast
Frenchville.........84/2015............84...
Caribou.............92/1978............86...
Houlton.............89/1972............86...
Millinocket.........91/1914............89...
Bangor..............89/1933............85...

Thursday, 5/28:

Record high 24-hour minimum temperature:

Location........Record/Year.........Forecast
Frenchville.........55/2001............67...
Caribou.............61/1978............66...
Houlton.............63/1972............63...
Millinocket.........61/2015............62...
Bangor..............60/2015............59...

Record High Temperature

Location........Record/Year.........Forecast
Frenchville.........77/2003............89...
Caribou.............89/1978............89...
Houlton.............92/1978............86...
Millinocket.........93/1911............87...
Bangor..............90/1959............84...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Maloit
Short Term...Hewitt
Long Term...Hewitt
Aviation...Farrar/Maloit/Hewitt
Marine...Farrar/Maloit/Hewitt
Climate...Maloit
Hazardous weather outlook, May 27, 9:47 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
947 AM EDT Wed May 27 2020

MEZ001>004-010-281400-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
947 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Strong, to possibly severe, thunderstorms are expected this
afternoon and early this evening. The main threat is from large hail,
with an even smaller risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the chance for strong to possibly severe thunderstorms on
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-031-281400-
Northern Penobscot-Southeast Aroostook-Southern Piscataquis-
947 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.

.DAY ONE...Today and Tonight.

Strong, to possibly severe, thunderstorms are expected this
afternoon and early this evening. The main threat is from large hail,
with an even smaller risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-032-281400-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
947 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-281400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
947 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Locally dense fog is possible early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally dense fog is expected overnight and during the early morning
hours through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:17 PM EDTDense Fog AdvisoryCARHancock, Washington12 hr
May 27, 1:54 PM EDTSpecial Weather StatementCARAroostook21 min
May 27, 2:16 PM EDTSevere Thunderstorm WarningCARAroostook44 min
May 27, 2:36 PM EDTSpecial Weather StatementCARAroostook39 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningCARAroostook29 min
May 27, 4:26 PM EDTSmall Craft AdvisoryCAR3 days
May 27, 4:30 PM EDTSpecial Weather StatementCARAroostook45 min
May 27, 5:16 PM EDTAreal Flood AdvisoryCARAroostook3 hr

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.